Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 18, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 4, 2014, 6:50 PM PDT for Klamath County, Oregon. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 6:50 PM PDT (01:50 UTC)
- Expired
- Aug 4, 2014, 7:30 PM PDT
- In force
- 40 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 127 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS56 KMFR 050150 SVRMFR ORC035-050230- /O.NEW.KMFR.SV.W.0018.140805T0150Z-140805T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 650 PM PDT MON AUG 4 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 730 PM PDT * AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 97 IN CENTRAL KLAMATH COUNTY...OR 22 MILES NORTHEAST OF CRATER LAKE...AND MOVING SOUTH AT 5 MPH. IN ADDITION...THIS STORM WILL PRODUCE VERY HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE ALONG HIGHWAY 97. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 4290 12178 4293 12196 4318 12186 4314 12167 TIME...MOT...LOC 0147Z 019DEG 6KT 4309 12179 $$ WRIGHT
2 follow-up statements
522 WWUS56 KMFR 050215 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 715 PM PDT MON AUG 4 2014 ORC035-050230- /O.CON.KMFR.SV.W.0018.000000T0000Z-140805T0230Z/ KLAMATH OR- 715 PM PDT MON AUG 4 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR CENTRAL KLAMATH COUNTY... AT 711 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 97 IN CENTRAL KLAMATH COUNTY...OR 22 MILES NORTHEAST OF CRATER LAKE...AND MOVING SOUTH AT 5 MPH. IN ADDITION...THIS STORM WILL PRODUCE VERY HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE ALONG HIGHWAY 97. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 4290 12178 4293 12196 4318 12186 4314 12167 TIME...MOT...LOC 0214Z 019DEG 6KT 4305 12181 $$ WRIGHT
757 WWUS56 KMFR 050226 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 726 PM PDT MON AUG 4 2014 ORC035-050235- /O.EXP.KMFR.SV.W.0018.000000T0000Z-140805T0230Z/ KLAMATH OR- 726 PM PDT MON AUG 4 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KLAMATH COUNTY WILL EXPIRE AT 730 PM PDT... THE THUNDERSTORM HAS WEAKENED AND QUARTER SIZE HAIL IS NO LONGER EXPECTED. HOWEVER...VERY HEAVY RAIN WILL CONTINUE ALONG HIGHWAY 97 FOR ANOTHER HOUR OR SO...THUS TRAVELERS AND RESIDENTS SHOULD BE ON THE LOOKOUT FOR LOCALIZED FLOODING ON AREA ROADS. LAT...LON 4290 12178 4293 12196 4318 12186 4314 12167 TIME...MOT...LOC 0225Z 019DEG 6KT 4303 12182 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:59 PM PDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 4, 2:59 PM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT MON AUG 4 2014
.DISCUSSION...WATER VAPOR IMAGERY IS SHOWING A LARGE PLUME OF
MONSOONAL MOISTURE LIFTING NORTHWARD THROUGH NORTHERN CALIFORNIA
AND INTO OREGON THIS AFTERNOON. THIN CIRRUS AND WILDFIRE SMOKE HAS
BEEN INHIBITING SURFACE HEATING A BIT EARLY THIS AFTERNOON, BUT
RADAR IMAGERY IS NOW SHOWING SOME SHOWER/THUNDERSTORM DEVELOPMENT
IN LAKE AND MODOC COUNTIES. THIS ACTIVITY WILL CONTINUE TO ENHANCE
THIS AFTERNOON AND MOVE TO THE WEST SOUTHWEST THROUGH THIS
EVENING. INSTABILITY WILL ALSO CONTINUE TO INCREASE FROM SISKIYOU
COUNTY NORTHWARD UP ALONG THE CASCADES AND EXPECT THUNDERSTORMS TO
DEVELOP THERE TOO AS THE CAP ERODES. THERE IS STILL A SIGNIFICANT
THREAT FOR A LOT OF LIGHTNING WITH THESE STORMS AND AS A RESULT,
WE ARE MAINTAINING THE RED FLAG WARNING THROUGH THE FIRST PART OF
TONIGHT (2AM PDT). WITH THE UPPER LOW NEAR TAHOE, THE FLOW ALOFT IS
FAIRLY LIGHT OUT OF THE NORTHEAST, SO STORM MOTIONS WILL BE ON THE
SLOW SIDE. PRECIPITABLE WATER VALUES OVER A BROAD AREA ARE
1.00-1.25 INCHES, SO STORMS THAT DO DEVELOP WILL PRODUCE RAINFALL.
DUE TO SLOW STORM MOTIONS, SOME OF THE STRONGER STORMS WILL HAVE
THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL. THIS MAY PRESENT
A FLASH FLOOD THREAT...ESPECIALLY TO AREAS THAT HAVE PREVIOUSLY
BURNED. WITH THE SOUTHWESTWARD MOVEMENT, SOME STORMS THAT FORM
OVER THE CASCADES AND THE EAST SIDE THIS AFTERNOON MAY DRIFT OVER
THE ROGUE VALLEY THIS EVENING. LATEST HRRR GUIDANCE IS INDICATING
THAT MANY OF THE STORMS THAT GET GOING THIS AFTERNOON AND EVENING
WILL MORPH INTO AN AREA OF SHOWERS WITH EMBEDDED THUNDER LATE
TONIGHT INTO TUESDAY MORNING AS IT CONTINUES TO SAG SLOWLY
SOUTHWESTWARD. THIS SEEMS REASONABLE AS WE LOSE THE DAYTIME
INSTABILITY AND THE AXIS OF DEFORMATION STARTS TO SHIFT SOUTHWARD.
WE EXPECT THE BEST THUNDERSTORM PROBABILITIES TO SHIFT
SOUTHEASTWARD TUESDAY AFTERNOON AND EVENING AS THE UPPER LOW FILLS
AND THE DEFORMATION AXIS CONTINUES SOUTHEASTWARD...BUT STILL
EXPECT SOME DEVELOPMENT IN NORTHERN CALIFORNIA AND PORTIONS OF
SOUTHERN KLAMATH AND LAKE COUNTIES. WE HAVE DECIDED TO WAIT TO SEE
HOW MUCH LIGHTNING AND RAINFALL WE GET WITH TODAY'S STORMS AND
HAVE PUSHED BACK THE START TIME OF TUESDAY'S FIRE WEATHER WATCH TO
18Z. MUCH WILL DEPEND ON HOW MUCH RESIDUAL CLOUD COVER REMAINS IN
THE MORNING AND IF WE CAN GET SOME SUN TO DESTABILIZE THE
ATMOSPHERE FOR THE AFTERNOON. WEST TO NORTHWEST FLOW ALOFT WILL
BEGIN TO MOVE INTO NORTHWESTERN SECTIONS OF THE CWA TUESDAY, SO
WE'RE NOT EXPECTING ANY DEVELOPMENT WEST OF THE CASCADES.
BY WEDNESDAY, THERE IS STILL A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTH AND EAST SECTIONS OF THE CWA, BUT THE REST OF THE
AREA WILL BE DRY AS NORTHWESTERLY FLOW ALOFT TAKES OVER. WE SHOULD
CATCH A BREAK THURSDAY WITH ACTIVITY STAYING MOSTLY SOUTH WITH
NEAREST ISOLATED ACTIVITY POPPING UP ALONG THE SIERRAS/LASSEN
AREA SOUTH OF THE CWA.
FRIDAY THROUGH THE WEEKEND...AN UPPER TROUGH WILL DEVELOP NEAR THE
NORTHWEST CALIFORNIA COAST AND THIS MAY DEVELOP INTO ANOTHER UPPER
LEVEL LOW. THIS WILL INCREASE THUNDERSTORM CHANCES AGAIN OVER THE
MOUNTAINS AND FROM THE CASCADES EASTWARD. SPILDE
&&
.AVIATION...FOR THE 04/18Z TAFS...SMOKE WILL CONTINUE TO AFFECT
VISIBILITY OVER PORTIONS OF SOUTHWEST OREGON AND NORTHERN
CALIFORNIA TODAY. HOWEVER, THE TERMINALS ARE NOT HAVING ANY
RESTRICTIONS. IFR CIGS IN STRATUS WILL IMPACT THE COAST (INCLUDING
KOTH) ALTHOUGH THE STRATUS WILL DISSIPATE TO NEAR THE BEACHES LATE
THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP INLAND THIS AFTERNOON MAINLY NEAR AND EAST OF THE
CASCADES AND ACROSS NORTHERN CALIFORNIA. CIGS AND VIS WILL BE VFR
OUTSIDE STORMS, BUT STORMS MAY BRING HEAVY RAIN WITH POSSIBLE MVFR
OR EVEN IFR CIGS AND VIS THROUGH THE NIGHT.
&&
.MARINE...UPDATED 300 PM PDT 4 AUG 2014...
A THERMAL TROUGH PATTERN ALONG THE COAST WITH HIGH PRESSURE OFFSHORE
WILL MAINTAIN GUSTY NORTH WINDS AND ELEVATED SEAS THROUGH THE
WEEK...MAINLY ACROSS THE WATERS SOUTH OF CAPE BLANCO. VERY STEEP
SEAS WILL BE CONFINED TO AREAS BEYOND 10NM FROM SHORE AND SOUTH OF
GOLD BEACH. THE THERMAL TROUGH PATTERN WILL STRENGTHEN WEDNESDAY INTO
FRIDAY...SO INCREASING WINDS AND SEAS ARE EXPECTED. JBL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ617-620>625.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR ORZ621-623>625.
CA...RED FLAG WARNING UNTIL 2 AM PDT TUESDAY FOR CAZ280>282-284-285.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAZ280>282-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
THURSDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
FOR PZZ356-376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
MAS/CC/JBLIn the hours before
Local storm report, Aug 4, 6:30 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
630 PM PDT MON AUG 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 11 E LORELLA 42.13N 121.05W
08/04/2014 M1.25 INCH KLAMATH OR TRAINED SPOTTER
SOME DRAINAGE ACROSS HIGHWAY 31 AT MILEPOST
75 FROM TYPICALLY DRY STREAMBEDS. HEAVY RAIN
DURATION 45 MINUTES. OBSERVER LOCATION 9
MILES NNW OF SILVER LAKE OR MP 40 HWY 31.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:38 PM PDT | Areal Flood Advisory | MFR | Klamath | 3 hr |
| Aug 4, 7:07 PM PDT | Special Weather Statement | MFR | Klamath | 53 min |
| Aug 4, 7:13 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 30 min |
| Aug 5, 4:30 AM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Klamath, Lake | 18 hr |
| Aug 5, 2:21 PM PDT | Hazardous Seas Warning | MFR | 24 hr | |
| Aug 5, 2:21 PM PDT | Small Craft Advisory for Winds | MFR | 5 days | |
| Aug 5, 2:21 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 24 hr | |
| Aug 5, 4:37 PM PDT | Special Weather Statement | MFR | 23 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.